Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 201, NWS North Platte, NE

June 30, 2022Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 30, 2022, 8:08 PM MDT for Garden County, Nebraska. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2022, 8:08 PM MDT (02:08 UTC)
Expired
Jun 30, 2022, 9:15 PM MDT
In force
67 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

County Garden County, NE

The radar

The North Platte radar (KLNX), 166 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2575 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-102 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

837 
WUUS53 KLBF 010208
SVRLBF
NEC069-010315-
/O.NEW.KLBF.SV.W.0201.220701T0208Z-220701T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
808 PM MDT Thu Jun 30 2022

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Garden County in the Panhandle of Nebraska...

* Until 915 PM MDT.

* At 808 PM MDT, a severe thunderstorm was located near Northport, or
  24 miles south of Alliance, moving southeast at 45 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Oshkosh, Lisco, Crescent Lake National Wildlife Refuge, Rackett, 
  Dogtown Flats, Deer Lake, Britton Lake, Kincaid Lake, Wild Horse 
  Flats, Richardson Lake, Miles Lake, Mumper, Herman Lake, Jerry 
  Lake, Adams Flats, Sugar Loaf Hill and Tralnor Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4200 10267 4201 10207 4124 10222 4129 10261
      4138 10261 4140 10262 4174 10264 4177 10268
TIME...MOT...LOC 0208Z 302DEG 41KT 4177 10303 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

CDC
2 follow-up statements
730 
WWUS53 KLBF 010245
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
845 PM MDT Thu Jun 30 2022

NEC069-010315-
/O.CON.KLBF.SV.W.0201.000000T0000Z-220701T0315Z/
Garden NE-
845 PM MDT Thu Jun 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR GARDEN COUNTY...

At 845 PM MDT, a severe thunderstorm was located 15 miles east of
Angora, or 19 miles south of Alliance, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Oshkosh, Lisco, Crescent Lake National Wildlife Refuge, Rackett, 
Dogtown Flats, Deer Lake, Britton Lake, Kincaid Lake, Wild Horse 
Flats, Richardson Lake, Miles Lake, Mumper, Herman Lake, Jerry Lake, 
Adams Flats, Sugar Loaf Hill and Tralnor Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4200 10267 4201 10207 4124 10222 4129 10261
      4138 10261 4140 10262 4174 10264 4177 10268
TIME...MOT...LOC 0245Z 269DEG 33KT 4182 10281 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDC
557 
WWUS53 KLBF 010310
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
910 PM MDT Thu Jun 30 2022

NEC069-010320-
/O.EXP.KLBF.SV.W.0201.000000T0000Z-220701T0315Z/
Garden NE-
910 PM MDT Thu Jun 30 2022

...THE SEVERE THUNDERSTORM WARNING FOR GARDEN COUNTY WILL EXPIRE AT
915 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4200 10267 4201 10207 4124 10222 4129 10261
      4138 10261 4140 10262 4174 10264 4177 10268
TIME...MOT...LOC 0310Z 302DEG 41KT 4167 10250 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:47 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 30, 6:47 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
747 PM CDT Thu Jun 30 2022

.UPDATE...
Issued at 747 PM CDT Thu Jun 30 2022

The shower and thunderstorm activity across WY this evening should
sweep through wrn Nebraska overnight. A forecast update is in
place using the HRRR, RAP and short term model blend. This delays
the arrival of the showers and thunderstorms across WY by a few
hours.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 240 PM CDT Thu Jun 30 2022

The primary concern for the short term will revolve around the
potential for strong to severe thunderstorms both this evening and
tomorrow.

Currently, a cold front has progressed through the area this morning,
and is now positioned southwest-northeast from far northwest Kansas
into central Nebraska. Aloft, an upper shortwave, evident in GOES
upper level WV imagery, is progressing across portions of Utah and
western Wyoming.

The aforementioned shortwave will continue to push eastward this
evening, with increasing ascent aloft as it approaches. This should
promote widely scattered thunderstorm development across the higher
terrain of eastern Wyoming/Colorado through late afternoon.
Thunderstorms are then expected to push eastward through the
Panhandle this evening, impacting areas primarily along and south of
Highway 2. Forecast soundings indicate marginal deep layer shear, on
the order of 25 to 35kts. CAPE profiles remain long and skinny,
within a plume of increasing subtropical moisture aloft. H7-H5 lapse
rates remain somewhat meager (7-7.5C/km) as well, pointing to a
limited risk for large hail in any sustained updrafts. However,
nearly dry adiabatic low level lapse rates and inverted-v profiles
indicated in soundings suggest the potential for strong/damaging
outflow winds. Convection wanes locally after midnight and much of
the overnight is anticipated to remain dry.

The cold front will lift northward through tomorrow morning,
reaching near the SD/NE border by late afternoon. Yet another
shortwave will dive across the Rockies through the evening, helping
to promote additional convective initiation. Deep layer shear
remains somewhat marginal again tomorrow, though increasing mid-
level flow in advance of the shortwave should promote updraft
organization. High-res guidance remains in good agreement with
respect to initiation location (across the high terrain in far
eastern Wyoming into northwest Nebraska) though confidence wanes
with respect to storm mode and evolution. An increasing southerly
LLJ into the warm frontal boundary would suggest convection should
persist through much of the late evening into the early overnight
hours. The more aggressive high-res members show cold pool
development and a progressive MCS through much of the Sandhills and
into central Nebraska overnight. Trends with respect to storm mode
will need to be monitored, as any upscale growth would lead to
increasing damaging wind potential. Convection exits the area to the
south and east prior to sunrise Saturday.

.LONG TERM...(Saturday through Thursday)
Issued at 240 PM CDT Thu Jun 30 2022

Although temperatures are expected to fall back into the 80s on
Saturday, model guidance indicates that temperatures will return to
above the climatological norm through the extended period. These hot
temperatures will persist as the upper level ridge amplifies in
western portions of the US early next week. Daytime temperatures in
the 90s are expected across the region with temperatures peaking
into the upper 90s and low 100s on Tuesday. Temperatures only ease
back into the upper 80s and low 90s to round out the week, however
ensemble guidance is implying yet another heat spell by the weekend.

As the upper level ridge amplifies across the Plains through the
week, ensemble guidance suggests that 500mb heights may approach or
exceed the 97th percentile by the weekend. Southerly flow will allow
WAA to advect into the region which is suggested by the ensemble
guidance. Ensembles suggest that the 700mb and 850mb temperatures
approach or exceed the 90th percentile leading to well above normal
temperatures across the region. This is in agreement with what the
Climate Prediction Center (CPC) shows with the 8-14 Day Temperature
Outlook being 'likely above normal' for the region.

Besides the heat, limited precipitation is expected in the extended
forecast. Low pressure is expected to linger over the PNW coast
allowing for numerous shortwaves to impact our area. These
shortwaves bring in sporadic chances of low-end PoPs to the forecast
throughout the week. If precipitation does occur, widespread QPF
amounts are unlikely and will remain localized.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 648 PM CDT Thu Jun 30 2022

VFR conditions expected through the forecast period. Aviation
concerns focus on early evening shower and weak convection
development. Activity for the most part has only skirted the edges
of LBF airspace and expected motion will keep it out of the
terminal. Additional activity will approach from the west later
tonight and early Friday morning and have included -TSRA mention
to account for this. Gusty, erratic winds cannot be ruled out with
this activity but overall trend will be for thunderstorms to
weaken with eastward extent so will need to monitor closely.
Attention then turns to Friday afternoon thunderstorm chances but
current thoughts are for this threat to fall just beyond the end
of the forecast period with the greatest impacts expected at VTN.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...CDC
SHORT TERM...Brown
LONG TERM...Viken/Brown
AVIATION...NMJ
Hazardous weather outlook, Jun 30, 3:03 PM MDT, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
403 PM CDT Thu Jun 30 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-012115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
403 PM CDT Thu Jun 30 2022 /303 PM MDT Thu Jun 30 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered showers and thunderstorms possible through the evening.
Some storms may be strong or severe, generally from Ogallala to
O'Neill and points southeast. The primary concern is damaging
wind.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Slight thunderstorm chances exist every day through Wednesday,
mainly during the afternoon and evening hours. Some storms may be
strong or severe Friday, with the greatest potential across the
northwest Sandhills. Stay tuned to later forecasts regarding
severe potential for Saturday and beyond.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:24 PM MDTSpecial Weather StatementLBFSheridan51 min
Jul 1, 2:14 AM MDTSpecial Weather StatementLBFGarfield, Wheeler46 min
Jul 1, 3:55 AM MDTSpecial Weather StatementLBFCuster50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.